Stability of shock waves for the Broadwell equations

Russel E. Caflisch, Tai Ping Liu

Research output: Contribution to journalArticlepeer-review


For the Broadwell model of the nonlinear Boltzmann equation, there are shock profile solutions, i.e. smooth traveling waves that connect two equilibrium states. For weak shock waves, we prove asymptotic (in time) stability with respect to small perturbations of the initial data. Following the work of Liu [7] on shock wave stability for viscous conservation laws, the method consists of analyzing the solution as the sum of a shock wave, a diffusive wave, a linear hyperbolic wave and an error term. The diffusive and linear hyperbolic waves are approximate solutions of the fluid dynamic equations corresponding to the Broadwell model. The error term is estimated using a variation of the energy estimates of Kawashima and Matsumura [6] and the characteristic energy method of Liu [7].

Original languageEnglish (US)
Pages (from-to)103-130
Number of pages28
JournalCommunications In Mathematical Physics
Issue number1
StatePublished - Mar 1988

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Stability of shock waves for the Broadwell equations'. Together they form a unique fingerprint.

Cite this